EconPapers    
Economics at your fingertips  
 

Common Factors and Causality in the Dynamics of Implied Volatility Surfaces: Evidence from the FX OTC Market

George Chalamandaris () and Andrianos Tsekrekos

The Journal of Economic Asymmetries, 2009, vol. 6, issue 1, 49-74

Abstract: In this paper we explore the dynamics of implied volatility surfaces (IVS) both in a single-currency framework and in the context of a global integrated market. We construct a parametric function of “moneyness” and “time-to-maturity” factors that correspond to common shapes of IVS with evident financial intuition. In the first part of the paper, we analyze the time series properties of the estimated factor loadings coefficients, and at the same time the intuition behind the derived associations between them. The second part of the paper explores the interaction between IVS of different currency pairs in two stages. In the first stage, shape transmission between IVS is examined, using simple linear causality tests. We answer the question of whether certain shapes in one currency are transmitted to another. The second stage involves an exploratory factor analysis to uncover latent common factors, across all currencies, which explain part of IVS variability. Our results uncover large idiosyncratic components in the emerging markets’ IVS and dominant common factors that explain most of the variability in the main European currencies.

Keywords: C22; F31; F37; G13; Implied volatility surfaces; Currency options; Factor model; Causality (search for similar items in EconPapers)
Date: 2009
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1703494915302942
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:joecas:v:6:y:2009:i:1:p:49-74

DOI: 10.1016/j.jeca.2009.01.005

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:joecas:v:6:y:2009:i:1:p:49-74